Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 347, NWS Atlanta, GA

July 28, 2023Hall County, Lumpkin County, White County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 28, 2023, 4:41 PM EDT for Hall County, Lumpkin County, White County, Georgia. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2023, 4:41 PM EDT (20:41 UTC)
Expired
Jul 28, 2023, 5:36 PM EDT
In force
55 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hall County, GA, Lumpkin County, GA, White County, GA

The radar

The Greer radar (KGSP), 143 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:48 PM EDTTSTM WND DMG2 Ne Clermont, GATree down on Hub Head Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WUUS52 KFFC 282041
SVRFFC
GAC139-187-311-282215-
/O.NEW.KFFC.SV.W.0347.230728T2041Z-230728T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
441 PM EDT Fri Jul 28 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lumpkin County in north central Georgia...
  Southern White County in northeastern Georgia...
  Northeastern Hall County in north central Georgia...

* Until 615 PM EDT.

* At 441 PM EDT, a severe thunderstorm was located near Mossy Creek,
  or near Cleveland, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...These storms have a history of producing tree damage in 
           White County.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dahlonega, Cleveland, Clermont, Camp Coleman Lake, Garland, Leaf,
  Mossy Creek, and Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3459 8364 3456 8363 3455 8362 3454 8362
      3451 8367 3448 8365 3438 8371 3438 8383
      3447 8396 3460 8396 3471 8380
TIME...MOT...LOC 2041Z 051DEG 7KT 3455 8374 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Albright
3 follow-up statements
613 
WWUS52 KFFC 282112
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
512 PM EDT Fri Jul 28 2023

GAC139-187-311-282215-
/O.CON.KFFC.SV.W.0347.000000T0000Z-230728T2215Z/
Lumpkin GA-White GA-Hall GA-
512 PM EDT Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN LUMPKIN...SOUTHWESTERN WHITE AND NORTHEASTERN HALL
COUNTIES...

At 512 PM EDT, a severe thunderstorm was located over Clermont, or
near Cleveland, moving southwest at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clermont and Garland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3458 8376 3448 8371 3438 8371 3438 8383
      3447 8396 3450 8396 3460 8386
TIME...MOT...LOC 2112Z 051DEG 7KT 3451 8380 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Albright
419 
WWUS52 KFFC 282125
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
525 PM EDT Fri Jul 28 2023

GAC187-311-282134-
/O.CAN.KFFC.SV.W.0347.000000T0000Z-230728T2215Z/
Lumpkin GA-White GA-
525 PM EDT Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LUMPKIN AND
SOUTHWESTERN WHITE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

LAT...LON 3446 8391 3446 8389 3447 8389 3438 8371
      3438 8383 3445 8393 3445 8392 3446 8392
      3447 8393 3447 8391
TIME...MOT...LOC 2124Z 051DEG 7KT 3450 8381 

$$

GAC139-282215-
/O.CON.KFFC.SV.W.0347.000000T0000Z-230728T2215Z/
Hall GA-
525 PM EDT Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN HALL COUNTY...

At 524 PM EDT, a severe thunderstorm was located over Clermont, or 7
miles southwest of Cleveland, moving southwest at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Hall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3446 8391 3446 8389 3447 8389 3438 8371
      3438 8383 3445 8393 3445 8392 3446 8392
      3447 8393 3447 8391
TIME...MOT...LOC 2124Z 051DEG 7KT 3450 8381 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Albright
084 
WWUS52 KFFC 282136
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
536 PM EDT Fri Jul 28 2023

GAC139-282145-
/O.CAN.KFFC.SV.W.0347.000000T0000Z-230728T2215Z/
Hall GA-
536 PM EDT Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HALL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3446 8391 3446 8389 3447 8389 3438 8371
      3438 8383 3445 8393 3445 8392 3446 8392
      3447 8393 3447 8391
TIME...MOT...LOC 2130Z 051DEG 7KT 3449 8383 

$$

Albright

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:04 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 28, 3:04 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
304 PM EDT Fri Jul 28 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Saturday)
Issued at 303 PM EDT Fri Jul 28 2023

Key Message

*Isolated to scattered showers and thunderstorms today and tomorrow,
with more widespread activity for our most southeastern counties.
While the probability for severe weather remains low, a few storms
could become strong with gusty winds, frequent lightning, and
locally heavy rainfall being the primary threats.

The surface low that has now moved onshore this afternoon will
progress northward throughout the short term. While bands of showers
and thunderstorms have organized along a line from Columbus to Macon
at the time of writing, more isolated to scattered thunderstorms
will be possible for areas north. Areas south and east will see more
widespread shower and thunderstorm activity as it is closer to the
center of low pressure. For the most part, the nature of today's
showers and thunderstorms for areas north of the aforementioned line
from Columbus to Macon are likely to remain more isolated and short-
lived. While low level lapse rates are robust, storms in this sector
are struggling to maintain themselves with weak mid-level lapse
rates, a lack of upper level support, and relatively modest (for
late July, anyway) SBCAPE of 2000 J/kg or less. While the threat for
severe weather remains low, a few storms could produce strong gusty
winds, frequent lightning, and locally heavy rainfall. Areas closer
to the center of the surface low will see elevated PoP chances over
night and through the morning hours despite the loss of daytime
heating. A similar forecast is on tap tomorrow as the low pressure
tracks north and a mid-level trough develops east of the forecast
area. Will need to monitor the potential for more organized storms
approaching from the north tomorrow night at the end of the period
as the forecast area returns to northwest flow.

KAL

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 303 PM EDT Fri Jul 28 2023

Extended forecast continues on trend with no significant weather
impacts aside from above normal temperatures and below normal
rainfall.

By late weekend, familiar pattern returns with large high pressure
ridge over the western CONUS and broad trough extending down along
the eastern coastal states. The return of NW flow over the Southeast
unfortunately does not look to drop temperatures too much, but
instead puts the state in position for 'ridge riders' to impact the
area starting as early as Monday night. There is still plenty of
uncertainty with how the forecast will play out, but with prominent
upper ridge and sufficient moisture and instability, there continues
to be the potential for high-impact storms (damaging winds) through
next week. For now, have slight chance to chance PoPs each afternoon
and evening through the period.

Seven-day rainfall totals continue to be limited, with most of the
CWA at 0.50 inches or less. Pockets of higher totals - to around
1.00 inch - are possible, but with warm highs and low rainfall
totals, could begin to see more widespread abnormally dry conditions
in the next week.

31

&&

.AVIATION...
(18Z TAFS)
Issued at 155 PM EDT Fri Jul 28 2023

VFR cigs/vsbys this afternoon where isolated SHRA/TSRA have
initiated and will persist through sunset. VCSH will be possible
for MCN/CSG overnight through the early morning hours. MVFR vsbys
will be possible briefly at metro sites with MVFR cigs tomorrow
morning at CSG/MCN. TSRA chances return to KATL tomorrow
afternoon. SE winds will be light at 5KT or less and will
transition to SW in the overnight hours becoming NW by the
afternoon.

//ATL Confidence...18Z Update...
Medium confidence on SHRA/TSRA and MVFR cigs/vsbys. High
confidence on remaining elements.

KAL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  92  73  96 /  30  40  20  20
Atlanta         74  96  76  97 /  20  40  10  20
Blairsville     67  88  68  88 /  20  40  20  30
Cartersville    73  95  73  97 /  20  20  10  20
Columbus        75  96  76  99 /  30  50  10  20
Gainesville     72  93  74  95 /  20  40  20  20
Macon           74  94  74  99 /  40  50  20  20
Rome            74  96  73  97 /  10  20  10  20
Peachtree City  72  95  73  98 /  30  40  10  20
Vidalia         74  90  74  97 /  50  60  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....31
AVIATION...KAL
Hazardous weather outlook, Jul 28, 11:47 AM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1147 AM EDT Fri Jul 28 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1147 AM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected this afternoon and evening
especially over middle Georgia. These thunderstorms are not
expected to be severe, however a few storms could briefly become
strong with heavy rain, lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered afternoon and evening thunderstorms are expected
Saturday through Thursday. Some of the storms could be strong with
heavy rain, lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 28, 3:01 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
301 PM EDT Fri Jul 28 2023

GAZ081-094-095-281930-
Peach GA-Houston GA-Crawford GA-
301 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of Peach, northwestern
Houston and southeastern Crawford Counties through 330 PM EDT...

At 300 PM EDT, a strong thunderstorm was over Powerville, or 8 miles
northeast of Fort Valley, moving southwest at 15 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Perry, Fort Valley, Warner Robins, Centerville, Byron, Powerville,
Miami Valley, and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3247 8385 3248 8387 3249 8388 3250 8390
      3250 8393 3251 8392 3251 8395 3253 8400
      3270 8381 3265 8368 3246 8371 3246 8385
TIME...MOT...LOC 1900Z 025DEG 12KT 3261 8376

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Albright
Special weather statement, Jul 28, 3:05 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
305 PM EDT Fri Jul 28 2023

GAZ080-281930-
Taylor GA-
305 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of southwestern Taylor
County through 330 PM EDT...

At 305 PM EDT, a strong thunderstorm was near Butler, moving south at
5 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Butler, Rupert, and Charing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3240 8432 3240 8434 3238 8435 3240 8435
      3240 8436 3243 8436 3243 8438 3242 8438
      3242 8439 3249 8441 3259 8438 3257 8416
      3247 8415 3240 8420 3240 8425 3237 8425
      3237 8432
TIME...MOT...LOC 1905Z 004DEG 6KT 3251 8428

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Albright
Special weather statement, Jul 28, 3:23 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
323 PM EDT Fri Jul 28 2023

GAZ093>095-282000-
Macon GA-Peach GA-Houston GA-
323 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northeastern Macon,
Peach and southwestern Houston Counties through 400 PM EDT...

At 322 PM EDT, a strong thunderstorm was near Saint Louis, or near
Perry, moving south at 20 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Perry, Fort Valley, Warner Robins, Marshallville, Saint Louis,
Meadowdale, Grove Park, Lakewood, Powerville, Moss Oak, Winchester,
Miami Valley, and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3235 8387 3242 8400 3263 8386 3259 8369
      3233 8372
TIME...MOT...LOC 1922Z 016DEG 16KT 3250 8381

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Albright
Special weather statement, Jul 28, 4:20 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
420 PM EDT Fri Jul 28 2023

GAZ015-016-023-282045-
Hall GA-White GA-Lumpkin GA-
420 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northeastern
Lumpkin, White and northeastern Hall Counties through 445 PM EDT...

At 419 PM EDT, a strong thunderstorm was near Leaf, or near
Cleveland, moving southwest at 10 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cleveland, Clermont, Helen, Unicoi State Park, Whitley Gap Shelter,
Robertstown, Mossy Creek, Camp Coleman Lake, Leaf, Smithgall Woods
Conservation Are, Turners Corner, Sautee, and Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3472 8368 3468 8364 3465 8366 3462 8364
      3460 8364 3455 8362 3454 8362 3451 8367
      3448 8365 3443 8373 3450 8387 3462 8394
      3473 8389 3472 8384 3474 8382 3475 8383
      3474 8380
TIME...MOT...LOC 2019Z 053DEG 9KT 3462 8369

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Albright

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:01 PM EDTSpecial Weather StatementFFCPeach29 min
Jul 28, 3:05 PM EDTSpecial Weather StatementFFCTaylor25 min
Jul 28, 3:23 PM EDTSpecial Weather StatementFFCPeach37 min
Jul 28, 4:20 PM EDTSpecial Weather StatementFFCWhite25 min
Jul 28, 4:43 PM EDTSpecial Weather StatementFFCFannin32 min
Jul 28, 5:06 PM EDTSevere Thunderstorm WarningFFCDawson, Forsyth, Hall, Lumpkin39 min
Jul 28, 5:15 PM EDTSpecial Weather StatementFFCFannin30 min
Jul 28, 5:30 PM EDTSpecial Weather StatementFFCBanks30 min
Jul 28, 6:17 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, Forsyth, Fulton43 min
Jul 28, 6:42 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton, Gwinnett48 min
Jul 28, 6:56 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton49 min
Jul 28, 7:16 PM EDTSevere Thunderstorm WarningFFCBartow44 min
Jul 28, 7:23 PM EDTSpecial Weather StatementFFCBarrow37 min
Jul 28, 7:39 PM EDTSpecial Weather StatementFFCHaralson36 min
Jul 28, 7:49 PM EDTSevere Thunderstorm WarningFFCCarroll, Heard41 min
Jul 28, 7:55 PM EDTSpecial Weather StatementFFCBarrow, Oconee35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.